FAQ

Kwartalnik Historii Nauki i Techniki

Giuseppe Peano in Germany, His Connections with German Mathematicians, and the First English Translation of Gottlob Frege’s Unpublished Letter to Adolph Mayer on Giuseppe Peano’s Mathematical Logic

Data publikacji: 19.12.2023

Kwartalnik Historii Nauki i Techniki, 2023, Issue 4, s. 9 - 28

https://doi.org/10.4467/0023589XKHNT.23.041.18783

Autorzy

Gabriela Besler
Institute of Philosophy, University of Silesia in Katowice
https://orcid.org/0000-0002-1843-5198 Orcid
Wszystkie publikacje autora →

Abstrakt

The article aims to answer whether Gottlob Frege’s letter to Adolph Mayer, dated 8 July 1896, could help German mathematicians get acquainted with Giuseppe Peano’s mathematical work, including his mathematical logic. It is the first publication of this letter in English. At the beginning, I present the main characters of this story. Next, I refer to the letters concerning Peano and his mathematical results. Thus, I show the background of Frege’s letter to Mayer. In the last part, I collect information about Peano’s contacts with German mathematicians – where he was quoted and by whom, who was quoted by Peano, and in which period of his life. I conclude that Peano was known in Germany before Frege wrote to Mayer in 1896. However, the letter could have helped publish five of Peano’s articles in Germany, where Peano’s mathematical logic was hardly known then. Undoubtedly, the letter promoted that knowledge.

Bibliografia

Sources

Bohlmann G., Schepp A., Vorwort der Übersetzer, [in:] Genocchi A., Differentialrechnung und Grundzüge der Integralrechnung, ed. by G. Peano, transl. by G. Bohlmann, A. Schepp, Leipzig 1899, p. V.

Cantor G., Sopra una questione elementare della teoria degli aggregati, “Rivista di matematica” 1892, vol. 2, p. 165–167.

Frege G., Alle origini della nuova logica. Epistolario scientifico con Hilbert Husserl Peano Russell Vailati e altri, Torino 2020.

Frege G., Begriffsschrift, eine der arithmetischen nachgebildete Formalsprache des reinen Denkens, Halle 1879.

Frege G., Booles Rechnende Logik und die Begriffsschrift [1880/1881], [in:] idem, Nachgelassene Schriften und wissenschaftlicher Briefwechsel, vol. 2, Wissenschaftlicher Briefwechsel, ed. by G. Gabriel, H. Hermes, F. Kambartel, Ch. Thiel, A. Veraart, Hamburg 1976.

Frege G., Die Grundlagen der Arithmetik. Eine logisch mathematische Untersuchung über den Begriff der Zahl, introduction by Ch. Thiel, Hamburg 1986.

Frege G., Grundgesetze der Arithmethik, vol. 1, Hildesheim 1962.

Frege G., Grundgesetze der Arithmethik, vol. 2, Hildesheim 1962.

Frege G., Kleine Schriften, ed. by I. Angelelli, Hildesheim 1990.

Frege G., Korespondencja naukowa. Wydanie krytyczne, ed. by G. Besler, J. Zwierzyńska, Katowice 2020, DOI 10.31261/PN.4021.

Frege G., Lettera del sig. G. Frege all’Editore, “Revue de Mathématiques/Rivista di Matematica” 1896–1899, vol. 6, p. 53–59.

Frege G., Philosophical and Mathematical Correspondence, ed. by G. Gabriel, H. Hermes, F. Kambartel, Ch. Thiel, A. Veraart, transl. by H. Kaal, Oxford 1980.

Frege G., Über die Begriffsschrift des Herrn Peano und meine eigene, “Berichte über die Verhandlungen der Königlich Sächsischen Gesellschaft der Wissenschaft zu Leipzig Mathematisch-Physische Klasse” 1896, vol. 48, p. 361–378.

Frege G., Wissenschaftlicher Briefwechsel, ed. by G. Gabriel, H. Hermes, F. Kambartel, Ch. Thiel, A. Veraart, Hamburg 1976.

Frege G., Über Sinn und Bedeutung, “Zeitschrift für Philosophie und philosophische Kritik” 1892, vol. 100, p. 25–50.

Genocchi A., Calcolo differenziale e principii di calcolo integrale, ed. by G. Peano, Torino 1884.

Genocchi A., Differentialrechnung und Grundzüge der Integralrechnung, ed. by G. Peano, transl. by G. Bohlmann, A. Schepp, Leipzig 1899.

Jourdain Ph., The Development of the Theories of Mathematical Logic and the Principles of Mathematics, “Quarterly Journal of Pure and Applied Mathematics” 1912, vol. 43, p. 219–314.

Korespondenz Felix Klein–Adolph Mayer. Auswahl aus den Jahren 1871–1907, ed. by R. Tobies, D.E. Rowe, Leipzig 1990.

Mehmke R., Über eine allgemeine Konstruktion der Krümmungsmittelpunkte ebener Curven und eine neue Begründung der Fundamentalsätze der Flachentheorie, “Rivista di matematica” 1892, vol. 2, p. 65–71.

Mehmke R., Über die Aenderung der Hauptkrummungen einer Flache bei einer beliebigen Berührungstransformation, “Rivista di matematica” 1892, vol. 2, p. 159–161.

Mie G., Beweis der Integribarkeit gewöhnlicher Differentialgleichungssystem nach Peano, „Mathematische Annalen” 1893, vol. 43, p. 553–568.

Peano G., Anhang I: Über mathematische Logik, [in:] A. Genocchi, Differentialrechnung und Grundzüge der Integralrechnung, ed. by G. Peano, transl. by G. Bohlmann, A. Schepp, Leipzig 1899, p. 336–352.

Peano G., Anhang II. Definitionen der Arithmetik, [in:] A. Genocchi, Differentialrechnung und Grundzüge der Integralrechnung, ed. by G. Peano, transl. by G. Bohlmann, A. Schepp, Leipzig 1899, p. 353–358.

Peano G., Anhang III. Über Taylor’sche Formel, [in:] A. Genocchi, Differentialrechnung und Grundzüge der Integralrechnung, ed. by G. Peano, transl. by G. Bohlmann, A. Schepp, Leipzig 1899, p. 359–365.

Peano G., Anhang IV. Über die Definition des Integrals, [in:] A. Genocchi, Differentialrechnung und Grundzüge der Integralrechnung, ed. by G. Peano, transl. by G. Bohlmann, A. Schepp, Leipzig 1899, p. 366–370.

Peano G., Anhang V. Die komplexen Zahlen, [in:] A. Genocchi, Differentialrechnung und Grundzüge der Integralrechnung, ed. by G. Peano, transl. by G. Bohlmann, A. Schepp, Leipzig 1899, p. 371–395.

Peano G., Arbeiten zur Analysis und zur mathematischen Logik, ed. by G. Asser, Leipzig 1990.

Peano G., Arithmetices principia, nova methodo exposita, Roma, Florentia 1889.

Peano G., Calcolo geometrico secondo l’ Ausdehnugslehre di H. Grassmann, preceduto dale operazioni della logica deduttiva, Torino 1888.

Peano G., Démonstration de l’intégrabilité des équations différentielles ordinaires, “Mathematische Annalen” 1890, vol. 37, no 2, p. 182–228.

Peano G., Die Grundzüge des Geometrischen Calculus, ed. by A. Schepp, Leipzig 1891.

Peano G., Formulaire de mathématiques, vol. 1, Torino 1895.

Peano G., Formulaire de Mathématiques, publié par la Revue de Mathématiques, vol. 2, no 3, Logique mathématique. Arithmétique. Limites. Nombres complexes. Vecteurs. Dérivées. Intégrales, Torino 1899.

Peano G., Formulaire de Mathématiques, vol. 3, Torino 1901.

Peano, G., Formulaire mathématique. Édition de l’an 1902–03, vol. 4, Torino 1903.

Peano G., Formulario mathematico, vol. 5, Torino 1908.

Peano G., I principi di geometria logicamente espositi, Torino 1889.

Peano G., Intégration par séries des équations différentielles linéaires, “Mathematische Annalen” 1888, vol. 32, p. 450–456.

Peano G., Le definizioni per astrazione, “Mathesis, società italiana di matematica, Bollettino” 1915, vol. 7, p. 106–120.

Peano G., Notations de logique mathématique, Turin 1894.

Peano G., E. Schröder, Über Pasigraphie, ihren gegenwärtigen Stand und die pasigraphische Bewegung in Italien, Verh. d. erst. Int. Math. Kongresses in Zurich 1897 [book review],“Revue de Mathématiques/Rivista di matematica” 1896–1899, vol. 6, p. 95–101.

Peano G., E. Schröder, Vorlesungen über die Algebra der Logik, Leipzig, Teubner, 1890 [book review], “Rivista di matematica” 1891, vol. 1, p. 164–170.

Peano G., G. Frege, Grundgesetze der Arithmetik, begriffsschriftlich abgeleitet [book review], “Rivista di matematica” 1895, vol. 5, p. 122–128.

Peano G., H. Grassmann, Gesammelte mathematische und physicalische Werke, Bd. 1 [book review]. “Rivista di matematica” 1894, vol. 4, p. 166–169.

Peano G., Risposta, “Rivista di matematica” 1896–1899, vol. 6, p. 60–61.

Peano G., Studii di logica matematica, Torino 1897.

Peano G., Sul concetto di numero “Rivista di matematica” 1891, vol. 1, p. 87–102, 256–267.

Peano G., Sul pendolo di lunghezza variabile. “Rendiconti del Circolo Matematico di Palermo” 1896, vol. 10, pp. 36–37.

Peano G., Sulla definizione di integrale, “Annali di Matematica Pura ed Applicata” 1895, vol. 23, p. 153–157.

Peano G., Super theorema de Cantor-Bernstein, “Rendiconti del Circolo Matematico di Palermo” 1906, vol. 21, p. 360–366.

Peano G., Sur les systèmes linéaires, “Monatshefte für Mathematik und Physik” 1894, vol. 5, p. 136.

Peano G., Sur une courbe, qui remplit toute une aire plane, “Mathematische Annalen” 1890, vol. 36, no 1, p. 157–160.

Pringsheim A., Grundlagen der allgemeinen Funktionenlehre, [in:] Encyklopädie der mathematischen Wissenschaften mit Einschluss ihrer Anwendungen, vol. 2, ed. by H. Burkhardt, W. Wirtinger, R. Fricke, Leipzig 1899, p. 1–53.

Pringsheim A., Irrationalzahlen und Konvergenz unendlicher Processe, [in:] Encyklopädie der mathematischen Wissenschaften mit Einschluss ihrer Anwendungen, vol 1, part 1, ed. by W.F. Meyer, Leipzig 1898, p. 47–146.

Schlimm D., The Correspondence between Moritz Pasch and Felix Klein, “Historia Mathematica” 2013, vol. 40, p. 183–202.

Schröder E., Gottlob Frege, Begriffsschrift. Halle a. S., Verlag von Louis Nebert, 1879, 88 S [book review], “Historisch-literarische Abtheilung der Zeitschrift für Mathematik und Physik” 1880, vol. 25, p. 81–94.

Segre M., Le lettere di Giuseppe Peano a Felix Klein, “Nuncius. Annali di Storia della Scienza” 1997, vol. 12, p. 109–122.

Selected Works of Giuseppe Peano, transl. and ed. by H.C. Kennedy, London 1973.

Serret J.A., Calcul intégral, Paris 1868.

 

Critical literature

Bertran-San Millán J., Frege, Peano and the Interplay between Logic and Mathematics, “Philosophia Scientiæ” 2022, vol. 25, no 1, 2021, p. 15–34, DOI 10.4000/philosophiascientiae.2831.

Besler G. „Podążamy tymi samymi lub podobnymi drogami myślowymi”. Tematyka korespondencji logicznej Gottloba Fregego z Giuseppe Peanem, Davidem Hilbertem i Bertrandem Russellem, Katowice 2019.

Cantù P., The Right Order of Concepts: Graßmann, Peano, Gödel and the Inheritance of Leibniz’s Universal Characteristic, “Philosophia Scientiæ” 2014, vol. 18, no 1, p. 157–182, DOI 10.4000/philosophiascientiae.921. DOI 10.4000/philosophiascientiae.921.

Freguglia P., Geometric Calculus and Geometry Foundations in Peano, [in:] Giuseppe Peano. Between Mathematic and Logic, ed. F. Skof, Milan, Dordrecht, Heidelberg, London, New York 2011, p. 69–82, DOI 10.1007/978-88-470-1836-5_5.

Grattan-Guinness I., Giuseppe Peano. A Revolutionary in Symbolic Logic?, [in:] Giuseppe Peano Between Mathematics and Logic, ed. by F. Skof, Milan, Dordrecht, Heidelberg, London, New York 2011, p. 135–142, DOI 10.1007/978-88-470-1836-5_7.

Kennedy H.C., Biographical Sketch of Giuseppe Peano, [in:] Selected Works of Giuseppe Peano, transl. and ed. by H.C. Kennedy, London 1973, p. 3–10.

Kennedy H., Peano. Life and Work, San Francisco, 2002.

Kennedy H., Twelve Articles on Giuseppe Peano, San Francisco 2002.

Luciano E., Characterizing a Mathematical School. Shared Knowledge and Peano’s Formulario, “Revue d’Historie des Mathématiques” 2017, vol. 23, no 2, p. 183–231, DOI 10.24033/rhm.217.

Luciano E., Roero C.S., From Turin to Göttingen. Dialogues and Correspondence (1879–1923), Piza, Roma 2012.

Mancosu P., Definitions by abstraction in the Peano School, [in:] From Arithmetic to Metaphysics, ed. by C. De Florio, A. Giordani, Berlin, Boston 2018.

Murawski R., Giuseppe Peano a rozwój logiki symbolicznej, [in:] idem, Szkice z filozofii i historii logiki i matematyki, Poznań 2018.

Roero C.S., The Formulario between Mathematics and History, [in:] Giuseppe Peano between Mathematics and Logic, ed. by F. Skof, Milan, Dordrecht, Heidelberg, London, New York 2011, p. 83–132, DOI 10.1007/978-88-470-1836-5_6.

Segre M., Peano’s Axioms in their Historical Context, “Archive for History of Exact Sciences” 1994, vol. 48, no 3–4, p. 201–342, DOI 10.1007/bf00375085.

Tobies R., Felix Klein. Visions for Mathematics, Applications, and Education, transl. by V.A. Pakis, Cham 2021, DOI 10.1007/978-3-030-75785-4.

Informacje

Informacje: Kwartalnik Historii Nauki i Techniki, 2023, s. 9 - 28

Typ artykułu: Oryginalny artykuł naukowy

Tytuły:

Angielski:

Giuseppe Peano in Germany, His Connections with German Mathematicians, and the First English Translation of Gottlob Frege’s Unpublished Letter to Adolph Mayer on Giuseppe Peano’s Mathematical Logic

Autorzy

https://orcid.org/0000-0002-1843-5198

Gabriela Besler
Institute of Philosophy, University of Silesia in Katowice
https://orcid.org/0000-0002-1843-5198 Orcid
Wszystkie publikacje autora →

Institute of Philosophy, University of Silesia in Katowice

Publikacja: 19.12.2023

Otrzymano: 02.02.2023

Zaakceptowano: 21.04.2023

Status artykułu: Otwarte __T_UNLOCK

Licencja: CC BY-NC-ND  ikona licencji

Udział procentowy autorów:

Gabriela Besler (Autor) - 100%

Korekty artykułu:

-

Języki publikacji:

Angielski

Liczba wyświetleń: 29

Liczba pobrań: 29